Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 47, NWS Flagstaff, AZ

September 1, 2007Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 1, 2007, 2:02 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2007, 2:02 PM MST (21:02 UTC)
Expired
Sep 1, 2007, 4:00 PM MST
In force
118 min
Issued by
NWS Flagstaff, AZ
Area
Whole counties

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 113 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 012105
FFWFGZ
AZC005-025-012300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
202 PM MST SAT SEP 1 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 158 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN JUST NORTH OF SEDONA OVER THE
  AREA BURNED BY THE BRINS FIRE. 

* LOCATIONS IN THE WARNING INCLUDE HIGHWAY 89 THROUGH OAK CREEK
  CANYON BETWEEN SLIDE ROCK STATE PARK AND MIDGELY BRIDGE.

THE HEAVY RAINS WILL LIKELY TRIGGER LIFE-THREATENING ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS NEAR THE BRINS FIRE BURN AREA IN OAK
CREEK CANYON...AS WELL AS FLOODING OF CREEKS...ROADS...AND NORMALLY
DRY WASHES. DO NO ATTEMPT TO DRIVE THROUGH THIS AREA UNTIL THE THREAT
HAS DIMINISHED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3487 11181 3489 11172 3493 11173 3495 11181

$$
JJ
1 follow-up statement
000 
WGUS75 KFGZ 012232
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST SAT SEP 1 2007

AZC005-025-012240-
YAVAPAI AZ-COCONINO AZ-
330 PM MST SAT SEP 1 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
COCONINO AND EAST CENTRAL YAVAPAI COUNTIES...

AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY
RAIN HAD ENDED OVER THE SEDONA AREA...INCLUDING THE AREA BURNED BY THE 
BRINS FIRE NORTH OF SEDONA. NO REPORTS OF FLOODING HAVE BEEN RECEIVED
FROM THESE AREAS.

LAT...LON 3487 11181 3489 11172 3493 11173 3495 11181

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 9:00 AM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Sep 1, 9:00 AM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST SAT SEP 01 2007

.SYNOPSIS...EXPECT THE CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE
THROUGH THE UPCOMING WEEK. THE BEST CHANCE FOR PRECIPITATION WILL BE
ALONG AND SOUTH OF THE MOGOLLON RIM AND WHITE MOUNTAINS.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH MONDAY...THEN LOWER TO
NEAR NORMAL THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...A DEEP LAYER HIGH PRESSURE SYSTEM WAS CENTERED OVER
THE CALIFORNIA/ARIZONA BORDER THIS MORNING. AS A RESULT...MOST OF
NORTHERN ARIZONA WAS LOCATED UNDER A NORTH TO NORTHEAST FLOW REGIME.
THE MORNING SOUNDING AT FLAGSTAFF SHOWED QUITE A BIT OF MOISTURE IN
THE LOW LEVELS WITH COOLING ALOFT OVER THE PAST 24-HOURS AND HAS
BECOME MORE UNSTABLE. A SMIDGEN OF WARM AIR AT THE 600 MB LEVEL WILL
KEEP LOW-LEVEL BOUNDARY LAYER MOISTURE FROM MIXING OUT AND ALLOW
INSTABILITY TO BUILD. AMPLE MORNING SUNSHINE IS HELPING THIS
PURSUIT. ALL SIGNS POINT TOWARD THUNDERSTORMS INITIATING ACROSS THE
MOGOLLON RIM AND WHITE MOUNTAINS THEN PUSHING SOUTHWARD INTO THE
LOWER DESERT LOCATIONS. WITH COOLER AIR ALOFT AND PLENTY OF CAPE
THINK A FEW AFTERNOON SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
NORTHERN GILA AND YAVAPAI COUNTIES. FOR TONIGHT...WITH NORTHEAST
FLOW...OUTFLOW BOUNDARIES FROM THUNDERSTORMS IN NEW MEXICO AND
COLORADO ARE LIKELY TO MOVE ACROSS NORTHEAST ARIZONA. AS A RESULT
WILL BE CARRYING OVERNIGHT POPS HIGHER THAN THE CLIMATOLOGICAL
VALUES.

FOR SUNDAY AND MONDAY...NOT MUCH CHANGE IN THE CURRENT PATTERN WITH
THE POTENTIAL FOR STRONG THUNDERSTORMS TO MOVE OF THE RIM AND INTO
THE LOWER DESERTS TO THE SOUTH DURING THE AFTERNOONS. NORTHEAST FLOW
WILL CONTINUE TO DIRECT NIGHTTIME OUTFLOW BOUNDARIES INTO NORTHEAST
ARIZONA WITH THE NOCTURNAL THUNDERSTORM THREAT CONTINUING.

FOR THE REMAINDER OF THE WEEK...THE PATTERN GETS EXCEEDINGLY
COMPLICATED. MOISTURE LOOKS LIKE IT WILL REMAIN IN PLACE WITH AN
INTRIGUING INTERACTION BETWEEN THE CURRENT HIGH PRESSURE SYSTEM...A
TROUGH FROM THE NORTH AND THE POTENTIAL INPUT OF DEEP MOISTURE FROM
THE TROPICS. THE NET RESULT WILL BE THAT THE CHANCE OF SHOWERS AND
STORMS WILL CONTINUE THROUGH THE EXTENDED WITH THE POTENTIAL FOR
SOME VERY WET DAYS TOWARDS THE END OF NEXT WEEK.

MCCOLLUM
&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCT SHRA/TSRA TO DEVELOP
OVER HGHR TRRN AFT 18Z...MOVING S-SW INTO LOWER ELEVATIONS AFT 21Z.
MVFR CONDITIONS PSBL IN THE STRONGEST STORMS. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

DL
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 1, 10:00 AM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SAT SEP 1 2007

AZZ004>018-037>040-020700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SAT SEP 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

EXPECT ANOTHER ROUND OF SCATTERED TO NUMEROUS THUNDERSTORMS.
INDICATIONS ARE THAT THE AIR MASS HAS BECOME MORE UNSTABLE.
BY THIS AFTERNOON NORTHEAST FLOW ALOFT WILL PUSH THUNDERSTORMS
THAT FORM ALONG THE MOGOLLON RIM SOUTHWARD INTO GILA AND YAVAPAI
COUNTIES. THE POTENTIAL IS FOR ISOLATED STRONGER STORMS TO PRODUCE
1.00 INCH DIAMETER HAIL AND WIND GUSTS TO 60 MPH WITH LOCAL RAINFALL
ACCUMULATIONS IN EXCESS OF 2 INCHES. OVERNIGHT...THUNDERSTORM
ACTIVITY WILL CONTINUE BUT BE FOCUSED OVER NORTHEAST ARIZONA WHERE
STORMS WILL MOVE IN FROM NEW MEXICO AND COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY AND MONDAY...THE SAME THREAT AS DESCRIBED ABOVE WILL
CONTINUE.

LATER IN THE WEEK...A COMPLICATED INTERACTION BETWEEN MOISTURE FROM THE
SOUTH AND A LOW PRESSURE SYSTEM TO THE NORTH COULD RESULT IN SOME
VERY WET DAYS. STAY TUNED FOR DEVELOPMENTS CONCERNING THE END OF THE
WEEK SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:46 PM MSTSevere Thunderstorm WarningFGZGila29 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.